Georgia, 2003

Flash Flood and Hail in Georgia, May 17 to 18, 2003

May 17 to 18, 2003 · NWS CAE · 6 events in 2 counties and zones

4 thunderstorm wind, 1 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 17, 1:48 PM EST, 3 hours 42 minutes earlier.

Area forecast discussion, May 17, 1:48 PM EST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
248 PM EDT SAT MAY 17 2003

DISC:  BOUNDARY OF WARM MOIST AIR ACROSS THE CSRA AND COOLER MORE
STABLE AIR ACROSS THE CENTRAL AND NORTHERN PORTIONS AS SET UP AREA
ALONG THE SAVANNAH RIVER FOR SEVERE WEATHER. BOTH ETA/GFS SIMILAR
IN HANDLING SYSTEMS OVER THE NEXT COUPLE OF DAYS...ALTHOUGH BOTH
DIFFER ON STRENGTH OF WEDGE OF COOL AIR ACROSS THE AREA. WILL
GENERALLY HAVE TO WITH A BIT OF A COMPROMISE WITH FORECAST. CLOSED
LOW ACROSS THE LWR MS RIVER VALLEY EXPECTED TO CONTINUE MOVING
SLOWLY TO THE SE. MEANWHILE AT THE SURFACE HIGH PRESSURE ACROSS ERN
CANADA/NEW ENGLAND WILL BUILD DOWN ACROSS THE AREA. GFS A BIT MORE
AGGRESSIVE WITH THIS SCENARIO BY MONDAY...DUE TO SURFACE DEVELOPMENT
OFF THE CAROLINA COAST. ETA DOES NOT INDICATE THIS. CHALLENGE OF
POPS AND TEMPS THROUGH THE NEXT FEW DAYS. GUIDANCE AND LOCAL
EQUATIONS FAIRLY SIMILAR THROUGH THE PERIOD...BUT WEDGE TEMPERATURES
INDICATE A DOWNWARD TREND WILL BE NEEDED EACH DAY. WILL STAY CLOSE
TO CONSENSUS FOR POPS THROUGH THE PERIOD.

EXTENDED...LOOKS TO BE A BIT UNSETTLED THROUGH THE PERIOD WITH
TROFINESS DEVELOPING ACROSS THE EAST AND CLOSED LOW SETTLING IN
ACROSS THE GREAT LAKES FOR THE UPCOMING WEEKEND. EXPECT ABOVE NORMAL
PCPN AND BLO NORMAL TEMPS.

FCSTID =   77
CAE   66  76  64  74 /  40  50  50  40
AGS   65  78  64  76 /  50  60  50  50
SSC   65  75  63  73 /  40  50  50  40
OGB   65  77  64  75 /  50  50  50  50

.CAE...
GA...NONE.
SC...TORNADO WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES SCC003...
SCC011...SCC037...SCC065.

LCV
Hazardous weather outlook, May 17, 4:00 AM EST, 13 hours 30 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-171200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
500 AM EDT SAT MAY 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...

AN ISOLATED SEVERE THUNDERSTORM POSSIBLE MID AFTERNOON THROUGH MID
EVENING SOUTH MIDLANDS AND EAST CENTRAL GEORGIA.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

RCC

In the hours before

Special weather statement, May 17, 2:46 PM EST, 2 hours 44 minutes before
SCZ035-GAZ040-063>065-077-172146-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
346 PM EDT SAT MAY 17 2003

SCATTERED STRONG STORMS WILL MOVE INTO BURKE...MCDUFFIE...LINCOLN
AND RICHMOND COUNTIES BETWEEN 4 AND 5 PM. THESE STORMS WILL PRODUCE
HAIL TO ONE HALF INCH AND WIND GUSTS TO 45 MPH AS THEY MOVE TO THE
NORTHEAST AT 15 MILES PER HOUR.

A TORNADO WATCH IS IN EFFECT UNTIL 8 PM FOR THE CENTRAL SAVANNAH
RIVER AREA.
Special weather statement, May 17, 4:50 PM EST, 40 minutes before
GAZ063>065-077-172345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
550 PM EDT SAT MAY 17 2003

SCATTERED STRONG STORMS WILL MOVE INTO BURKE...MCDUFFIE AND RICHMOND
COUNTIES BETWEEN 6 AND 7 PM. THESE STORMS WILL PRODUCE HAIL TO ONE
HALF INCH AND WIND GUSTS TO 45 MPH AS THEY MOVE TO THE NORTHEAST AT
15 MILES PER HOUR.

A TORNADO WATCH IS IN EFFECT UNTIL 8 PM FOR THE CENTRAL SAVANNAH
RIVER AREA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Burke

When
May 17, 5:30 PM EST
Where
Burke County, Magruder
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
32.917, -82.233

EOC reported trees down.

Hail, Burke

When
May 17, 5:40 PM EST
Where
Burke County, 3 mi N of Magruder
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.967, -82.233

EOC reported 3/4 inch hail on hwy 305.

Thunderstorm Wind, Burke

When
May 17, 6:55 PM EST
Where
Burke County, 7 mi NE of Midville
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
32.883, -82.150

EOC reported trees and powerlines down near Scotts Corner.

Thunderstorm Wind, Richmond

When
May 18, 6:45 PM EST
Where
Richmond County, Augusta
Measured
50 kt (58 mph) estimated gust
Reported by
STORM CHASER
Coordinates
33.483, -81.967

SKYWARN spotter reported large branches down on Tobacco road in Augusta.

Flash Flood, Richmond

When
May 18, 6:50 PM EST to 7:50 PM EST
Where
Richmond County, Augusta
Reported by
TRAINED SPOTTER
Coordinates
33.360, -82.073 (the zone’s center; the record gives no point)

SKYWARN spotter reported high water covering one area of US 1 and Bobby Jones Highway.

Thunderstorm Wind, Burke

When
May 18, 6:50 PM EST
Where
Burke County, 8 mi N of Waynesboro
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
33.200, -82.017

EOC reported trees down and a shed destroyed at a home on hwy 25.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353694, 5353695, 5353697, 5353696, 5353698, 5353699.